Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2013, 7:37 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 7:37 PM MDT (01:37 UTC)
- Expired
- Jul 27, 2013, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:55 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING ON SEVERAL CREEKS AND DRY WASHES WITHIN ZION NATIONAL PARK INCLUDING HEATH CANYON...PINE CREEK...SPRY CREEK...KEY HOLE AND THE EMERALD POOLS AREA. FLASH FLOODING CONTINUES TO OCCUR IN HEATH CANYON. THE SCENIC DRIVE HAD AT LEAST THREE AREAS WHERE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398
WGUS55 KSLC 280137
FFWSLC
UTC021-053-280430-
/O.NEW.KSLC.FF.W.0037.130728T0137Z-130728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL IRON COUNTY IN UTAH
EAST CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 1030 PM MDT
* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO ZION NATIONAL
PARK.
* FLASH FLOODING CAN BE EXPECTED THROUGH MOST SLOT CANYONS WITHIN
THE PARK...INCLUDING THE SUBWAY...SPRY CANYON...LODGE
CANYON...PINE CREEK...CLEAR CREEK AND THE NARROWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11321 3750 11314 3738 11304 3737 11290
3714 11291 3715 11309 3736 11322
$$
MPS3 follow-up statements
091
WGUS75 KSLC 280215
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT SAT JUL 27 2013
UTC021-053-280430-
/O.CON.KSLC.FF.W.0037.000000T0000Z-130728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-
815 PM MDT SAT JUL 27 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTH CENTRAL IRON AND EAST CENTRAL WASHINGTON COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 0.50 TO 0.75 INCHES
OF RAIN FELL ACROSS CENTRAL PORTIONS OF ZION NATIONAL PARK OVER A
20 MINUTE PERIOD. THE THUNDERSTORMS WHICH PRODUCED THIS RAINFALL
WERE MOVING OUT OF THE PARK AS OF 810 PM...HOWEVER FLASH FLOODING
WILL LIKELY CONTINUE THROUGH SLOT CANYONS WITHIN THE
PARK...PARTICULARLY SPRY CANYON...PINE CREEK...CLEAR CREEK...AND
KEYHOLE. HIGH FLOWS CAN ALSO BE EXPECTED THROUGH THE NARROWS.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11321 3750 11314 3738 11304 3737 11290
3714 11291 3715 11309 3736 11322
$$
MPS131
WGUS75 KSLC 280311
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT SAT JUL 27 2013
UTC021-053-280430-
/O.CON.KSLC.FF.W.0037.000000T0000Z-130728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-
911 PM MDT SAT JUL 27 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTH CENTRAL IRON AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING
ZION NATIONAL PARK...
THUNDERSTORMS EARLIER THIS EVENING PRODUCED VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. THIS EXCESSIVE RAIN FALL CAUSED FLASH FLOODING
ON SEVERAL CREEKS AND DRY WASHES WITHIN ZION NATIONAL PARK INCLUDING
HEATH CANYON...PINE CREEK...SPRY CREEK...KEY HOLE AND THE EMERALD
POOLS AREA. FLASH FLOODING CONTINUES TO OCCUR IN HEATH CANYON. THE
SCENIC DRIVE HAD AT LEAST THREE AREAS WHERE SAND COVERED THE ROAD
AND REQUIRED PLOWS TO REMOVE THE SAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11321 3750 11314 3738 11304 3737 11290
3714 11291 3715 11309 3736 11322
$$
MS514
WGUS75 KSLC 280421
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 PM MDT SAT JUL 27 2013
UTC021-053-280431-
/O.EXP.KSLC.FF.W.0037.000000T0000Z-130728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-
1021 PM MDT SAT JUL 27 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR SOUTH
CENTRAL IRON AND EAST CENTRAL WASHINGTON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY ACROSS ZION
NATIONAL PARK. THEREFORE... THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3750 11321 3750 11314 3738 11304 3737 11290
3714 11291 3715 11309 3736 11322
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:17 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 27, 3:17 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT SAT JUL 27 2013
.SYNOPSIS...MOISTURE HAS SPREAD ACROSS THE REGION AND WILL REMAIN
THROUGH THE WEEKEND. A DRYING TREND WILL FOLLOW FOR THE FIRST HALF
OF THE UPCOMING WEEK.
&&
.DISCUSSION...MOIST W/SW FLOW REMAINS IN PLACE OVER THE REGION
THIS AFTERNOON...AND THIS HAS BROUGHT DEEP MONSOONAL MOISTURE OVER
THE FORECAST AREA. SATELLITE DERIVED PW VALUES ARE RUNNING IN THE
1.2 TO 1.4 INCH RANGE ACROSS THE ENTIRE STATE...NEAR THE 99TH
PERCENTILE FOR MOISTURE THIS TIME OF YEAR. EMBEDDED SHORTWAVE HAS
MOVE INTO NORTHEAST UTAH...WHERE SOME MORE STRATIFORM TYPE PRECIP
IS MOVING THROUGH IN THICK CLOUD COVER. CLOUDS ARE SCATTERING OUT
OVER SOUTHERN UTAH...ALLOWING SHOWERS AND THUNDERSTORMS TO
DEVELOP. COVERAGE IS MUCH GREAT OVER NORTHERN ARIZONA WHICH DID
NOT HAVE MUCH CLOUD COVER THIS MORNING. WITH MORE THAN AMPLE
MOISTURE AND INSTABILITY...SHOWER AND THUNDERSTORM COVERAGE WILL
ONLY INCREASE THROUGH THIS EVENING AND HAS THE POTENTIAL TO LINGER
INTO THE OVERNIGHT HOURS. WITH SUCH ABUNDANT MOISTURE...THESE
STORMS WILL BE EXTREMELY EFFICIENT RAIN PRODUCERS WITH A HIGH
PROBABILITY OF LOCALLY HEAVY RAIN. WITH THIS IN MIND...HAVE GONE
WITH A FLASH FLOOD WATCH FOR SOUTHERN UTAH THAT GOES INTO THE
OVERNIGHT HOURS.
FLOW ALOFT WILL CONTINUE TO BECOME MORE WESTERLY AND EVEN A BIT
WNWLY AS THE RIDGE FLATTENS OUT AHEAD OF A TROUGH THAT WILL IMPACT
IDAHO TOMORROW EVENING. THIS WILL CAUSE SOME SLIGHT DRYING OVER
NORTHERN UTAH WHILE DEEP MOISTURE REMAINS IN PLACE OVER THE REST
OF THE FORECAST AREA. NOT EXPECTING ANY SIGNIFICANT SHORTWAVE
FORCING LIKE TODAY...WHICH WILL LIKELY LIMIT MORNING CLOUD COVER.
SO THOUGH INSTABILITY WILL BE MORE TERRAIN INDUCED...COULD SEE
BETTER COVERAGE DUE TO THE LACK OF CLOUD COVER. HEAVY RAIN WILL
REMAIN A THREAT WITH STORMS TOMORROW.
MODELS INDICATE A DRYING TREND WILL COMMENCE MONDAY. DRIER AIR
WILL MOVE IN FROM THE SOUTH...LIMITING CONVECTIVE ACTIVITY THERE.
HOWEVER...SCATTERED CONVECTION WILL REMAIN A THREAT OVER CENTRAL
AND SOUTHERN UTAH. GFS INDICATES 0.4 TO 0.6 INCH PW VALUES WILL
SPREAD ACROSS THE ENTIRE FORECAST AREA BY TUESDAY AFTERNOON.
HIGH PRESSURE IS EXPECTED TO BUILD THROUGH MIDWEEK BEFORE IT
STARTS TO SHIFT EAST AHEAD OF A PACIFIC NORTHWEST STORM SYSTEM
MOVING ONSHORE. LATEST ECMWF IS MORE PROGRESSIVE WITH THIS
SYSTEM...SHOWING IT GRAZING NORTHERN UTAH THURSDAY NIGHT/FRIDAY
MORNING...PUSHING A DRY FRONTAL BOUNDARY THROUGH. GFS KEEPS THIS
SYSTEM MOSTLY STATIONARY THROUGH THE LATTER HALF OF THE WEEKEND
BEFORE IT MOVES OVER THE RIDGE INTO MONTANA. BOTH SCENARIOS ALLOW
SOME MOISTURE TO RETURN TO SOUTHEAST UTAH...BUT TEND TO KEEP DRIER
AIR OVER THE REST OF THE STATE. STILL...CHANCE OF PRECIP LOOKS
LIMITED FROM EARLY NEXT WEEK THROUGH DAY 7.
&&
.AVIATION...NORTHERLY WINDS ARE EXPECTED THROUGH AROUND 03-04Z.
SOUTHEAST WINDS EXPECTED THEREAFTER. OCCASIONAL ENHANCEMENT THROUGH
THIS EVENING AS OUTFLOW FROM SHOWERS AND THUNDERSTORMS IS EXPECTED.
CEILINGS ARE EXPECTED TO REMAIN MOSTLY ABOVE BKN080 BUT COULD
TEMPORARILY DIP TO BKN060 IN RAIN SHOWERS THROUGH AT LEAST 02Z AND
POSSIBLY LONGER.
&&
.FIRE WEATHER...A VERY MOIST AIRMASS ACROSS THE REGION WILL SUPPORT
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS THIS WEEKEND. THIS
ACTIVITY WILL TEND TO LAST THROUGHOUT THE NIGHTTIME PERIOD AS WELL.
THERE IS A GOOD CHANCE OF A WETTING RAINFALL WITH LOCALLY HEAVY
RAINFALL BEING A THREAT. LIGHTNING WILL ALSO BE A THREAT WITH
STRONGER ACTIVITY. HUMIDITY LEVELS WILL BE QUITE HIGH ESPECIALLY
SOUTH...WHILE CLOUD COVER TAKES THE EDGE OFF THE HEAT ACROSS THE
AREA.
A SIGNIFICANT PATTERN SHIFT IS FORECAST NEXT WEEK. THE WEATHER WILL
TREND DRIER AND WARMER DURING THE EARLY PORTION OF THE WEEK WITH
THUNDERSTORMS BECOMING ISOLATED AND MORE ALIGNED ALONG THE HIGHER
TERRAIN. BY MID WEEK...CRITICAL FIRE WEATHER CONDITIONS WILL BECOME
A THREAT AS SOUTHWEST WINDS INCREASE AHEAD OF A LARGE TROUGH
DEVELOPING ACROSS THE WESTERN CONUS. WITH THE INCREASE OF SOUTHWEST
WINDS...HUMIDITY VALUES OF 10-15 PERCENT AND HOT TEMPERATURES WILL
BE COMMON IN THE VALLEYS MID TO LATE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
UTZ013-016-019>021-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 27, 6:12 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 612 AM MDT SAT JUL 27 2013 UTZ001>016-019>021-517-518-WYZ021-281215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 612 AM MDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL BECOME FAIRLY WIDESPREAD ACROSS THE OUTLOOK AREA TODAY ALONG WITH SCATTERED THUNDERSTORMS. THESE WILL CONTINUE INTO TONIGHT MAINLY ACROSS THE SOUTH. HEAVY RAIN IS POSSIBLE WITH SOME STORMS...ALONG WITH A THREAT OF FLASH FLOODING. THE BEST CHANCE FOR HEAVY RAIN WOULD BE LATE TODAY INTO TONIGHT ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ON SUNDAY WITH A CONTINUED THREAT OF LOCAL HEAVY RAIN. THIS WOULD BE MAINLY OVER CENTRAL AND SOUTHERN PORTIONS DURING THE DAY SPREADING INTO THE NORTH LATE SUNDAY INTO SUNDAY NIGHT. DRIER AIR WILL START TO SPREAD IN FROM THE SOUTHWEST ON MONDAY BUT SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE NORTH. THIS DRYING TREND WILL CONTINUE THROUGH MID WEEK BRINGING MOST OF THE THUNDERSTORM ACTIVITY TO AN END. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 27, 6:22 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD CEDAR CITY 37.69N 113.07W
07/27/2013 IRON UT 911 CALL CENTER
NUMEROUS REPORTS OF FLOODED ROADS ACROSS CEDAR CITY.
&&
BARJENBRUCHThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:24 AM MDT | Flash Flood Watch | SLC | 16 hr | |
| Jul 28, 12:37 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Jul 28, 1:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 28, 2:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Jul 28, 3:03 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 28, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 63 min |
| Jul 28, 3:14 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
| Jul 28, 3:37 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Jul 28, 4:54 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 66 min |
| Jul 28, 5:02 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 73 min |
| Jul 28, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 61 min |
| Jul 28, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.